Nebraska, 2020

Damaging Winds in Nebraska, July 13, 2020

July 13, 2020 · NWS GLD · 3 events in 3 counties and zones

Storms developed along the dry line in central Colorado increasing in coverage as they moved east. The cells merged into clusters along a line as they entered southwest Nebraska and northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Storms developed along the dry line in central Colorado increasing in coverage as they moved east. The cells merged into clusters along a line as they entered southwest Nebraska and northwest Kansas. The storms produced up to 79 mph wind gusts in Dundy, Hitchcock, and Red Willow counties. The 79 mph gust in Red Willow County caused snapped a power pole and downed various sized of tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 4:27 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 13, 4:27 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
527 PM MDT Mon Jul 13 2020

.UPDATE...
Issued at 251 PM MDT Mon Jul 13 2020

A Severe Thunderstorm Watch has been issued for the entire Tri-
State region until 11 PM MDT/12 AM CDT. The primary threats with
storms will be large hail and damaging winds. Continue to monitor
the forecast for the latest severe weather information.

&&

.SHORT TERM...(This afternoon through Tuesday)
Issued at 149 PM MDT Mon Jul 13 2020

Latest upper air analysis shows the long wave trough over Canada
extending down to the Great Basin.  Ahead of the long wave trough
was a ridge over the Plains.  Between the ridge axis and the trough
axis is a short wave trough over Northeast Colorado and the Nebraska
Panhandle.  At the surface was a dry line over Eastern Colorado
beneath the short wave trough.  Latest visible satellite indicates
storms are trying to form over the Nebraska Panhandle along the dry
line.  Further south storm updrafts have tried and failed so far. To
the west storm activity is developing over the Rockies and moving
east.

For the rest of the afternoon am expecting storm activity to begin
around 2 PM along the dry line to the west of the forecast area as
storms continue to move east from the Rockies.  As the afternoon
progresses, the storm coverage should gradually increase as they
move east.

This evening storms will continue to move east out of Colorado.
Meanwhile the storm cluster north in Nebraska looks to extend south
as it moves east.  As storms move east they will move into higher
CAPE values, better shear, and better 0-3 and 0-1 km helicity, thus
causing storm intensity to increase as they move to the east.  Am
thinking this northern cluster should link with the storm activity
in the forecast area around mid evening. Model data indicates the
storm activity declining as storms move east of Highway 83.  However
model data last night had the storms fading as they left Colorado,
and the storms lasted much further east than that.  Therefore
confidence is moderate that storms will last across the entire
forecast area before fading.

Threats with the storms for today and this evening look to be wind
gusts of 80 MPH, possibly higher based on prior severe weather
events, and hail up to baseball size.  The hail threat will be
greatest over the western part of the forecast area where storms
will still be more isolated to scattered.  Once storms form a
cluster or line, am thinking the threat will shift to straight-line
wind.  A brief tornado cannot be ruled out either.  The 0-1 KM bulk
shear is favorable for tornadic development, and the orientation of
the deep layer shear being perpendicular to the storm cluster/line
will also be favorable for tornadic development.  Therefore,
tornadoes look to be a risk despite storms clustering this evening.

Impacts for this event look to be widespread wind damage including
broken power poles, large tree limbs blown down, trees snapped or
uprooted, and windows blown out.  Significant hail damage may also
occur before storms conglomerate.

Confidence of widespread wind damage is high, especially based on
what happened last night.  Confidence for significant hail damage is
moderate to high.

One item of concern is the amount of mixed layer cinh that will be
present during the afternoon along the dry line.  Near term model
data has continued to delay the storm activity an hour with each
update.  Still thinking the peak storm activity/intensity will be
during the first half of the evening, the question is what the
coverage will be.

Tuesday/Tuesday night a cold front will move through the forecast
area from the north.  Highs will be 15-20 degrees cooler than today.
The front looks to stall just south of the forecast area.  During
the afternoon an upper level short wave trough will move through the
forecast area.  The stalled front will serve as a focus for storm
development.  Due to the front being south of the forecast area,
almost all the storms should be elevated behind the front.  The only
caveat will be along the far southern part of the forecast area near
the front where storms could still become surface based.  The storm
activity should push the front further south of the forecast area.

Based on the track of the upper level short wave trough, am thinking
the southern half of the forecast area will be favored for severe
weather.  Due to the storms being elevated for the most part, am
thinking hail will be the main threat.  However, close to the front
there may be wind and potentially a threat for tornadoes.  This
threat area will shift south with the front.

.LONG TERM...(Wednesday through Monday)
Issued at 111 PM MDT Mon Jul 13 2020

Wednesday and Thursday will see an upper level high continue to be
located over the Southern Plains with an upper level trough moving
across the Northern Plains near the Canadian border. This will cause
the Tri-state area to see upper level Northwest flow that will bring
some shortwaves across the area. These shortwaves combined with
surface lows coming off the Rockies will bring some precipitation
chances to areas mainly near the Colorado border in the evenings.
High's for Wednesday will be near the low 80's due to the passage of
the front the prior day. Thursday will then see high's in the lower
90's as the front moves further south away from the area.

The weekend will see the upper level high strengthen and expand to
cover much of the Southern U.S. The Tri-state area will see
temperatures warm to the upper 90's and lower 100's throughout the
weekend. Conditions will mostly be drier with relative humidity
values mainly between 15 and 40 percent in the afternoons/evenings.
Need to watch for fire weather conditions in our Western counties
though winds through the weekend appear to be below threshold. Also
will need to keep an eye on the surface pattern as a surface low may
move in from the Northwest, from the front ranges, during the
weekend and bring some slight precip chances for counties near the
Colorado border.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 527 PM MDT Mon Jul 13 2020

VFR conditions are expected to persist through much of the TAF
period at KGLD.  Forecast starts off with thunderstorms in the
vicinity of the terminal.  A few storms could be strong to severe
with hail and damaging winds possible.  Opted for a tempo group to
indicate an expected wind shift and increase in winds as storms move
through.  Visibility may be reduced to MVFR conditions as heavy rain
will bring down visibility. Storm chances are expected to wrap up
around 04-05Z with conditions returning to VFR.  Winds will be
primarily from the south overnight, turning to the north as a low
pressure system moves across southwestern Kansas and a cold front
advances into southwestern Nebraska.

VFR conditions are expected to start out the TAF period at KMCK
terminal.  Thunderstorms will be in the vicinity of the terminal
this evening with better chances from 03-06Z.  Hail and gusty winds
will be possible with any storms that move through the area.  Heavy
rain may bring visibility down to MVFR levels through around 06Z.
Any storms moving into the region may bring a wind shift and gusty
winds.  Conditions are expected to improve to VFR conditions Winds
will become southeasterly around 08kts as storms move out of the
area. Some low level wind shear may develop for a few hours around
10Z.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...AW
SHORT TERM...JTL
LONG TERM...KAK
AVIATION...AW
Hazardous weather outlook, Jul 13, 1:50 PM MST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
250 PM MDT Mon Jul 13 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
250 PM MDT Mon Jul 13 2020 /350 PM CDT Mon Jul 13 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued for the entire Tri-State
area until 11 p.m. MDT. Thunderstorms developing along the Cheyenne
Ridge and Palmer Divide this afternoon are expected to evolve into a
line of thunderstorms. Any storms that develop will be capable of
producing widespread damaging winds late this afternoon and evening.
Isolated instanced of baseball size hail may occur, mainly in Eastern
Colorado, before the storms form a line and become more of a wind
threat, with gusts of 80 MPH likely.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Isolated severe thunderstorms are possible across the Tri-State area
during the late afternoon and evening hours on Tuesday, mainly
between 4-11 pm MDT. At this time the southern half of the Tri-State
area is more favored for severe thunderstorm development.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please send any storm reports to
the National Weather Service via phone or social media.

In the hours before

Special weather statement, Jul 13, 6:43 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
743 PM MDT Mon Jul 13 2020

COZ091-092-KSZ001-013-140215-
Kit Carson County CO-Cheyenne County CO-Sherman KS-Cheyenne KS-
743 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND
NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 815 PM
MDT/915 PM CDT/...

At 742 PM MDT/842 PM CDT/, thunderstorm outflow was located along a
line extending from 17 miles southeast of Cope to 10 miles east of
Hugo. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph and significantly reduced visibility due
to blowing dust are possible.

Locations impacted include...
Burlington, Stratton, Flagler, Seibert, Bethune and Vona.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 391 and 436.
 Highway 385 between mile markers 187 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for northeastern and east central Colorado...and
northwestern Kansas.

LAT...LON 3925 10316 3957 10269 3957 10205 3960 10205
      3960 10187 3888 10284 3899 10317
TIME...MOT...LOC 0142Z 287DEG 39KT 3956 10255 3911 10328

Husted
Local storm report, Jul 13, 6:44 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             16 NNW SAINT FRANCIS    39.97N 101.95W
07/13/2020  E1.25 INCH       CHEYENNE           KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1/2 DOLLAR SIZE
            HAIL AT INTERSECTION ROAD 5 AND ROAD Z.

&&

TT
Special weather statement, Jul 13, 6:44 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
744 PM MDT Mon Jul 13 2020

KSZ041-140230-
Greeley KS-
744 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY UNTIL 830 PM
MDT...

At 744 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Horace, or 13 miles southwest of Tribune, moving
northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tribune and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
west central Kansas.

LAT...LON 3832 10205 3847 10204 3868 10176 3849 10157
      3840 10157 3826 10180 3826 10197
TIME...MOT...LOC 0144Z 226DEG 19KT 3832 10192

JN
Special weather statement, Jul 13, 6:57 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
757 PM MDT Mon Jul 13 2020

COZ092-KSZ027-140230-
Cheyenne County CO-Wallace KS-
757 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND SOUTHWESTERN WALLACE COUNTIES IN WEST
CENTRAL KANSAS UNTIL 830 PM MDT...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Weskan, or 12 miles east of Cheyenne Wells, moving
east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Weskan and Arapahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado...and west central Kansas.

LAT...LON 3881 10227 3897 10206 3889 10192 3876 10182
      3870 10203 3870 10204 3869 10205 3867 10211
TIME...MOT...LOC 0157Z 252DEG 8KT 3879 10213

JN
Local storm report, Jul 13, 7:11 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             6 SSW LAIRD             40.00N 102.13W
07/13/2020  E1.00 INCH       YUMA               CO   PUBLIC

            PUBLIC REPORT OF QUARTER SIZE HAIL ESTIMATED
            AT 8PM MDT.

&&

TT
Special weather statement, Jul 13, 7:17 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
817 PM MDT Mon Jul 13 2020

COZ091-092-KSZ013-140245-
Kit Carson County CO-Cheyenne County CO-Sherman KS-
817 PM MDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE...CENTRAL
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 845 PM MDT...

At 817 PM MDT, thunderstorm outflow was located along a line
extending from 8 miles southeast of Bonny Reservoir to 4 miles
southeast of Stratton to 14 miles south of Flagler. Movement was
southeast at 25 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Burlington, Stratton, Kanorado, Bethune and Aroya.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 7.
 Interstate 70 in Colorado between mile markers 417 and 450.
 Highway 385 between mile markers 174 and 206, and near mile marker
211.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado...and northwestern Kansas.

LAT...LON 3911 10316 3932 10257 3957 10229 3957 10151
      3905 10236 3884 10316
TIME...MOT...LOC 0217Z 331DEG 22KT 3952 10206 3927 10254 3908 10306

Husted

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
July 13, 7:17 PM MST to 7:20 PM MST
Where
Dundy County, Benkelman
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.050, -101.530

Multiple reports received from Dundy County dispatch and the public for estimated wind gusts of 60 mph associated with a strong thunderstorm.

Thunderstorm Wind, Hitchcock

When
July 13, 8:48 PM CST
Where
Hitchcock County, 1.87 mi ENE of Swanson Lake
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.191, -101.067

Thunderstorm Wind, Red Willow

When
July 13, 9:28 PM CST
Where
Red Willow County, 1.38 mi N of Mc Cook
Measured
69 kt (79 mph) measured gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.220, -100.620

Law enforcement reported tree limbs of various sizes down along with a snapped power pole in northern McCook. The damage occurred near the time of a measured 79 mph wind gust at the McCook ASOS station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906344, 906347, 906335.